Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS Jackson, KY

July 27, 2016Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 27, 2016, 5:42 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 5:42 PM EDT (21:42 UTC)
Expired
Jul 27, 2016, 8:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:30 PM EDTFLOODVerne, KYWATER OF UNKNOWN DEPTH OVER VERNE ROAD. REPORT RELAYED FROM HIGHWAY DEPARTMENT TO 911 DISPATCH CENTER.
Jul 27, 6:30 PM EDTFLASH FLOOD1 Ese Lucky, KY1 TO 2 FEET OF WATER WAS REPORTED TO HAVE BEEN FLOWING OVER KY HIGHWAY 1064 ALSO KNOW AS LOUDEN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS53 KJKL 272142
FFWJKL
KYC121-235-280045-
/O.NEW.KJKL.FF.W.0031.160727T2142Z-160728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
542 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN KNOX COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 845 PM EDT

* AT 542 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARBOURVILLE...LUCKY...DIXIE...NEVISDALE...CLATE...SWANPOND...
  GOINS...SUTTONS MILL...KING...SAXTON...YADEN...PACKARD...SILER...
  POLLY CAMP...PERKINS...MOUNTAIN ASH...GAUSDALE...VERNE...
  LOUDEN AND BRYANTS STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3661 8417 3681 8409 3688 8390 3667 8389
      3665 8394

$$

ABE
2 follow-up statements
658 
WGUS73 KJKL 272248
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EDT WED JUL 27 2016

KYC121-235-280045-
/O.CON.KJKL.FF.W.0031.000000T0000Z-160728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY KY-KNOX KY-
648 PM EDT WED JUL 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN WHITLEY AND SOUTHWESTERN KNOX COUNTIES...

AT 644 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE WEAKENED
OVER THE WARNING AREA. HOWEVER, RADAR ESTIMATES THAT OVER THREE
INCHES OF RAIN HAS FALLEN IN PARTS OF SOUTHEASTERN WHITLEY COUNTY.
RUNOFF FROM THIS HEAVY RAINFALL WILL LIKELY CAUSE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARBOURVILLE...LUCKY...DIXIE...NEVISDALE...CLATE...SWANPOND...
GOINS...SUTTONS MILL...KING...SAXTON...YADEN...PACKARD...SILER...
POLLY CAMP...PERKINS...MOUNTAIN ASH...GAUSDALE...VERNE...
LOUDEN AND BRYANTS STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3661 8417 3681 8409 3688 8390 3667 8389
      3665 8394

$$

ABE
883 
WGUS73 KJKL 272335
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
735 PM EDT WED JUL 27 2016

KYC121-235-272345-
/O.CAN.KJKL.FF.W.0031.000000T0000Z-160728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY KY-KNOX KY-
735 PM EDT WED JUL 27 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHITLEY AND SOUTHWESTERN
KNOX COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3661 8417 3681 8409 3688 8390 3667 8389
      3665 8394

$$

ABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:05 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
305 PM EDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM EDT WED JUL 27 2016

...Torrential rainfall on Thursday may lead to Localized Flash
Flooding...

Expect scattered showers and thunderstorms to continue into the
evening with the primary focus turning to the heavy rain potential
tomorrow.

A stalled frontal boundary has lifted north of the area and is
expected to stay just north of the state through the day tomorrow.
This has allowed winds to turn more southerly this afternoon. As a
southern stream wave strengthens and lifts out of the Mississippi
Valley overnight tonight, winds will turn a bit more southwesterly
and increase in strength, allowing for an even deeper pull of
moist air. This upper wave will interact with the stationary
frontal boundary, as well as the potential phasing of the
northern and southern stream jets, to create a large surge of warm
deep moisture and lift for which storms to develop across our
area. PWAT values for tonight will be well over 2 inches and will
continue to increase up to 2.4 inches in some places by tomorrow
afternoon.

While CAPE and LI values remain decent per model soundings, the
profiles are long, skinny, and moist with little wind shear. This
type of profile indicates heavy rain and flash flooding concerns,
moreso than severe weather. Mostly unidirectional flow in the mid
and upper levels may lead to training of storms, which would
likely lead to localized flash flooding. Depending on the model,
anywhere from 1.5 to 3 inches of total rainfall is possible
Thursday through Friday morning. Considering the extreme PWATS,
any storm that does form would be a very proficient rain producer.
All this considered, have decided to issue a flash flood watch
for the entire area from late tonight through Friday morning.

The bulk of the rain is expected to exit the area by dawn on
Friday but we can expect unsettled weather to continue into the
weekend.

Temperatures will take a downward turn tomorrow with the onset of
thick cloud cover and heavy rains, with highs in the low 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 300 PM EDT WED JUL 27 2016

No real break in sight from the unsettled weather as models
project our area remaining in northwest flow aloft with a quasi-
stationary frontal boundary positioned over us over very close by
throughout the period. This will bring us daily chances for
showers and thunderstorms, especially during the afternoon and
evening hours. These should be scattered in nature most days,
although a decent shortwave shown passing through the Ohio Valley
may spawn a little more widespread coverage of showers/storms on
Saturday and indicated higher PoPs there. The ground should be
fairly wet after the short term rainfall so at least isolated
flash flooding will remain a concern, at least through the
weekend. Otherwise, it will remain warm and humid throughout the
period with daytime highs well into the 80s and dewpoints in the
upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 148 PM EDT WED JUL 27 2016

Clusters of showers and thunderstorms will continue to develop and
track mainly east across our area this afternoon and evening,
mainly along and ahead of a stalled frontal boundary. Current
thinking is that the north and eastern portions of the area will
receive the most rainfall through this evening. Tonight, did add
in the mention of fog development and vis restriction after 3Z,
though exact impacts will largely be dependent on the amount of
rain each TAF site receives through this evening. A low pressure
system will approach the area from the southwest tonight, bringing
widespread heavy rainfall and thunderstorms to the area through at
least tomorrow afternoon. These rounds of heavy rainfall will lead
to variable VIS at the TAF sites, with CIGS degrading. Winds will
generally be light and variable, though any stronger showers or
thunderstorms could produce some brief gusty conditions.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch from 2 AM EDT Thursday through Friday morning
for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JVM/JMW
LONG TERM...ABE
AVIATION...JVM
Hazardous weather outlook, Jul 27, 3:15 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT WED JUL 27 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
315 PM EDT WED JUL 27 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT THURSDAY THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

HEAT INDICES IN THE 90 TO 100 DEGREE RANGE WILL BE POSSIBLE
THROUGH LATE THIS AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT
HOURS. GUSTY WINDS MAY BE POSSIBLE...BUT THE MAIN THREAT WILL BE
TORRENTIAL RAINFALL WHICH MAY LEAD TO SOME ISOLATED INSTANCES OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MOST INTENSE
STORMS MAY BRING STRONG WIND GUSTS. THERE IS ALSO A POTENTIAL FOR
HEAVY RAINFALL AND ISOLATED FLOODING IN LOCATIONS WHERE
THUNDERSTORMS REPEATEDLY OCCUR. THE GREATEST RISK OF EXCESSIVE
RAINFALL AND FLASH FLOODING WILL BE THURSDAY INTO THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING
THROUGH FRIDAY MORNING.

JVM/ABE

In the hours before

Special weather statement, Jul 27, 5:21 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT WED JUL 27 2016

KYZ085-086-272200-
KNOX-WHITLEY-
521 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT KNOX...AND WHITLEY COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER DIXIE...OR 7 MILES
EAST OF WILLIAMSBURG. THE STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LUCKY...DIXIE...NEVISDALE...GAUSDALE...CLATE...SUTTONS MILL...
VERNE...LOUDEN...KING...YADEN...SAXTON...PACKARD...SWAN LAKE...
SILER...PERKINS...POLLY CAMP...GATLIFF...CARPENTER...
PERMON AND JULIP.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY NEAR MILE MARKER
3.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3663 8412 3682 8412 3684 8392 3665 8395
      3663 8395
TIME...MOT...LOC 2120Z 273DEG 2KT 3672 8403

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:09 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more28 hr
Jul 27, 3:55 PM EDTAreal Flood AdvisoryJKLPike2 hr
Jul 27, 4:44 PM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Jul 27, 5:21 PM EDTSpecial Weather StatementJKLWhitley39 min
Jul 27, 5:26 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley34 min
Jul 27, 7:48 PM EDTSpecial Weather StatementJKLPulaski27 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.